ADVERTISEMENTREMOVE AD

Contraceptive Pills: Side effects and Long Term Risks

Know about the long term risks and side effects due to regular use of contraceptive pills.

Published
Fit
3 min read
story-hero-img
i
Aa
Aa
Small
Aa
Medium
Aa
Large
Hindi Female

Everyone must have heard about contraceptive pills, some might be using them regularly and experiencing a few changes in the body as well but they might not be sure if it is because of the contraceptive pills or some other underlying medical condition.

First of all, contraceptive pills are a combination of hormones to affect the release of eggs during the process of ovulation. It also thickens the uterine walls to act as a barrier between the eggs and the sperms, if any.

Contraceptive pills have various side effects but the good thing is that they are temporary. If they last for more than 3 months, you must consult your doctor and replace your contraceptive pills or method altogether.

Here, we shall help you know about the side effects of popping in a contraceptive pill.

ADVERTISEMENTREMOVE AD

Migraine or Headaches

According to the American Migraine Foundation, contraceptive pills can result in hormonal imbalance, especially in the levels of estrogen and progesterone. This hormonal imbalance triggers migraines in people.

According to BioMed Central, regular use of contraceptive pills can increase the risk of strokes in patients suffering from migraine and the situation worsens for people who suffer from migraines from auras.

Spotting Between Periods

According to PubMed Central, spotting which is also known as breakthrough bleeding and is usually light bleeding or brown spots is a common side effect of contraceptive pills and it is because the body is undergoing a few hormonal changes and needs to adjust to the thinner lining as well.

According to MedicalNewsToday, to prevent such a thing, you can try taking the pill at the same time every day, the body takes 6 months to adjust to regulate the cycle or you can switch to other pills.

Weight Gain

According to the US National Institutes of Health (NIH), weight gain is quite common when you start to take birth control pills for the first time and it is because estrogen can cause water retention in the body for the first few weeks or months but it isn't actual fat and it is a temporary change.

On the other hand, research shows that pills also affect the progesterone levels in the body which results in an increase in appetite which can also be one of the reasons for weight gain (Healthline). But more studies are required to know about the changes in weight due to hormonal pills.

0

Nausea

According to the doctors of Mayo Clinic, nausea is one of the most experienced side effects of hormonal pills. According to the studies, 25% of women are on birth control pills because of their 99% effectiveness.

According to PubMed Central, this side effect is the result of high levels of estrogen in the pills which often irritate the stomach or upsets it and pills with low estrogen levels may not have the same effect.

The only way to prevent the after-effects is to avoid taking it in empty stomach and ask your doctor for medications and the best time for using the pill.

Mood Changes

According to the JAMA Psychiatry, there is a strong link between hormonal birth control pills and depression. The research proves that people using contraceptive pills can experience symptoms of mental illness as a side effect.

According to PubMed Central, 4 to 10% of females on contraceptive pills experience adverse mood changes and mood swings and it improves when they discontinue and switch to other birth control methods.

Changes in Libido Levels 

According to a review by PubMed Central, among people who took combined contraceptives with estrogen and progestin, about 15% of the people reported of decrease in libido while 21% reported of increase in libido levels.

This is because contraceptive pills release pregnancy-preventing hormones which result in physical and sexual side effects like dry vagina, pain during sex, fatigue, changes in orgasms, and cramping which can contribute to disinterest in sex.

ADVERTISEMENT

Missed Periods 

According to the doctors of Mayo Clinic, morning-after pills can result in delay periods for about 3-5 weeks and if it is delayed further, one must take a pregnancy test to be sure. It is quite common to experience changes in the menstrual cycle and flow while using the oral contraceptives.

Risks and Long Term Effects

According to various studies and research, there are evidence that the above-mentioned side effects are temporary and short term but regular use of oral contraceptives can cause long term effects as well and these include:

  • Increase in the risk of breast and cervical cancer (American Cancer Society)

  • Increased risk of developing blood clots

  • Increased risk of stroke and heart attacks

  • Increased Blood Pressure or Hypertension (Office of Women's Health)

According to PubMed Central, certain people must avoid taking hormonal pills and they are:

  • People with a history of breast cancer

  • Women over the age of 35 Years

  • Regular smokers

  • Suffering from untreated Hypertension

  • Having a history of heart disease

  • Suffering from migraine with an aura

(At The Quint, we are answerable only to our audience. Play an active role in shaping our journalism by becoming a member. Because the truth is worth it.)

Read Latest News and Breaking News at The Quint, browse for more from fit

Topics:  Contraceptive Pills 

ADVERTISEMENTREMOVE AD
Speaking truth to power requires allies like you.
Become a Member
3 months
12 months
12 months
Check Member Benefits
Read More
ADVERTISEMENT
×
×